Hail, Douglas
- When
- July 16, 3:05 AM CST
- Where
- Douglas County, 0.48 mi E of Carlos
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.970, -95.290
A warm frontal boundary draped across Central and Southern Minnesota, was responsible for scattered severe weather during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A warm frontal boundary draped across Central and Southern Minnesota, was responsible for scattered severe weather during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 16, 2:50 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 350 AM CDT WED JUL 16 2008 .DISCUSSION... A SURFACE BOUNDARY IS STRADDLING THE MN/IA BORDER EARLY THIS MORNING. THE CONVECTIVE COMPLEX OVER NEBRASKA LIKELY INITIALLY INHIBITED NOCTURNAL SHOWER AND THUNDERSTORM DEVELOPMENT LOCALLY OVERNIGHT...BUT THE LLJ WAS FINALLY BEGINNING TO INSPIRE SCATTERED CONVECTIVE DEVELOPMENT NORTH OF THE BOUNDARY AT 08Z...IN THE AXIS OF NAM-PROGGED 925-850MB THETA E ADVECTION AND BEST LIFTED INDICES THAT WAS ORIENTED ALONG THE INTERSTATE 94 CORRIDOR. CONVECTION WILL LIKELY BECOME MORE ORGANIZED TOWARD MID-DAY WHEN THE INFLUENCE OF THE UPPER JET ARRIVES. SHEAR AND INSTABILITY PARAMETERS ARE INDICATIVE OF A HAIL AND WIND THREAT ACROSS THE FORECAST AREA TODAY...WITH STORMS EXPECTED TO BE SUPERCELLULAR IN NATURE. THE ACTIVITY WILL LIKELY CONGEAL INTO AN MCS THIS EVENING AND TONIGHT...WITH HEAVY RAINFALL APPEARING LIKELY ACROSS MUCH OF CENTRAL MN INTO WEST CENTRAL WISCONSIN AS WEAK SHORTWAVES IN THE BROAD RIDGE AXIS INCREASE THE REGENERATION POTENTIAL. ENHANCED DIVERGENCE IN THE ENTRANCE REGION OF THE UPPER JET WILL ALSO INTERACT WITH THE NEARLY STATIONARY BOUNDARY...AND COMBINE WITH PWAT INCREASES TO OVER TWO INCHES /TWO STANDARD DEVIATIONS ABOVE NORMAL/. NAM MOISTURE PROGS/FIELDS /CONVERGENCE- VECTORS-ADVECTION/ ALSO POINT TO CENTRAL MN AND WEST CENTRAL WI AS BEING THE SUSCEPTIBLE AREA FOR HEAVY RAINFALL TONIGHT. HAVE INCLUDED A MENTION OF HEAVY RAINFALL IN THE GRIDS/ZONES...BUT WILL NOT ISSUE ANY HEADLINES AT THIS POINT DUE TO UNCERTAINTY WITH THE LOCATION OF MESOSCALE FEATURES. TEMPERATURES WILL BE TRICKY TODAY...BUT HAVE LEANED TOWARD THE HIGHER END OF NUMERICAL GUIDANCE LARGELY DUE TO THE ELEVATED OVERNIGHT LOWS. EXPECT READINGS TO RANGE BETWEEN 80 /WRN WI/ TO 90 /WRN MN/. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY INTO FRIDAY AS THE BOUNDARY SAGS SOUTH TOWARD THE IA BORDER AND MINOR IMPULSES TRAVERSE THE WESTERLY MID-LEVEL FLOW REGIME. BOTH GFS AND ECMWF PLACE THE BOUNDARY ALONG THE IOWA BORDER THROUGH LATE FRIDAY...SO HAVE RETAINED CHANCE POPS ACROSS SOUTHERN MN. THE PATTERN REMAINS ACTIVE THROUGH THE WEEKEND...WITH A DEFINED SHORTWAVE FORECAST TO MOVES ACROSS NORTHERN ND/MN. ALTHOUGH THERE IS STILL SOME TEMPORAL/SPATIAL UNCERTAINTIES WITH THE ASSOCIATED FROPA...THERE APPEARS TO BE A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS LATE SATURDAY INTO SUNDAY. HIGH TEMPERATURES THROUGH THE MAJORITY OF THE FORECAST PERIOD ARE NOT EXPECTED TO STRAY TOO FAR AWAY FROM CLIMATOLOGICAL NORMALS...WHICH ARE GENERALLY BETWEEN 80 AND 85. THE CLOUD COVER AND CONVECTIVE DEBRIS WILL LIKELY RESULT IN SLIGHTLY ELEVATED LOW TEMPERATURES THROUGH MUCH OF THE FORECAST PERIOD /60-70 DEGREES/. && .AVIATION.../06Z TAF ISSUANCE/ TOUGH SET OF TAFS TONIGHT WITH MAIN CONCERNS BEING THUNDERSTORM CHANCES THROUGH THE PERIOD...ESPECIALLY IN THE NEAR TERM. FRONTAL BOUNDARY THAT HAS BEEN SAGGING SOUTHWARD THROUGH THE AFTERNOON AND EVENING HAS JUST ABOUT MADE IT TO THE IOWA BORDER. MID LEVEL WARM AIR AND MOISTURE IS EXPECTED TO INCREASE ACROSS THE CENTRAL DAKOTAS YET TONIGHT AND ALLOW FOR SHOWER AND THUNDERSTORM DEVELOPMENT. HAVE ALREADY SEEN SOME MINIMAL ACTIVITY ALONG THE SD.ND BORDER APPROACHING KABR BUT THIS IS BEGINNING TO WANE. LIMITING FACTOR IS WIDESPREAD CONVECTION ACROSS NEBRASKA CUTTING OFF FLOW OF MOISTURE FURTHER NORTH. WITH LIFT STILL EXPECTED AND GOOD INSTABILITY REMAINING ACROSS SOUTHERN MN AND SD WILL STILL HAVE A POTENTIAL FOR SHRA/TSRA DEVELOPMENT BUT HAVE TRENDED BACK OVER THE NEXT SEVERAL HOURS BASED ON THE INTENSE NEBRASKA CONVECTION AND LACK OF ACTIVITY ACROSS THE DAKOTAS. MORNING ACTIVITY WILL HELP DETERMINE THE WAY SHRA/TSRA DEVELOPMENT EVOLVES THIS AFTERNOON. THE FRONT IS EXPECTED TO MOVE NORTHWARD AND MAY EVEN MOVE NORTH OF KSTC AND KAXN BY LATE AFTERNOON. ANY MORNING ACTIVITY SHOULD GIVE WAY TO A BREAK BY AFTERNOON BEFORE CHANCES RETURN BY EVENING. CERTAINTY AT THIS POINT IS LOW BUT WITH THE FRONT IN THE AREA SHRA/TSRA DEVELOPMENT IS LIKELY BY EVENING. WILL CONTINUE TREND OF THE PREVIOUS FORECAST OF A BREAK IN THE AFTERNOON AND BRING CHANCES BACK FOR THE EVENING. ..MDB.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/MDB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 912 PM CDT TUE JUL 15 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170215- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 912 PM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE INTERSTATE 90 CORRIDOR THROUGH THE REMAINDER OF THE EVENING AS A FRONTAL BOUNDARY SAGS SOUTHWARD TOWARDS THE IOWA BORDER. IF STORMS CAN DEVELOP LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE ALONG WITH HEAVY RAIN. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN NORTH DAKOTA AND NORTHERN SOUTH DAKOTA TONIGHT AND MOVE EAST- SOUTHEAST TOWARDS CENTRAL AND SOUTHERN MINNESOTA. THESE STORMS ARE EXPECTED TO ENTER WEST CENTRAL MINNESOTA AFTER MIDNIGHT AND CONTINUE SOUTHEAST ACROSS THE MINNESOTA PORTION OF THE OUTLOOK AREA THROUGH DAYBREAK. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE ALONG WITH VERY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON WEDNESDAY...THURSDAY...AND FRIDAY...AS THE AFOREMENTIONED FRONT REMAINS ACROSS THE AREA. SOME OF THE STORMS WEDNESDAY AND THURSDAY MAY BE SEVERE AND SEVERAL ROUNDS OF HEAVY RAIN COULD ALSO OCCUR. THERE WILL BE A CONTINUED THREAT FOR THUNDERSTORMS SATURDAY...SUNDAY...AND MONDAY AS THE STATIONARY FRONT BEGINS MOVING BACK NORTH AS A WARM FRONT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EARLY THURSDAY MORNING ACROSS CENTRAL AND SOUTHERN MINNESOTA AND PERIODICALLY WEDNESDAY THROUGH FRIDAY AS SEVERAL ROUNDS OF STORMS WILL BE POSSIBLE DURING THAT TIME. MDB/RAH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 359 AM CDT WED JUL 16 2008 MNZ041-160930- DOUGLAS- 359 AM CDT WED JUL 16 2008 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 430 AM CDT... AT 356 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF ALEXANDRIA...OR 4 MILES SOUTHEAST OF GARFIELD. THIS STORM WAS MOVING EAST AT 22 MPH. HAIL UP TO DIME SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ALEXANDRIA. NELSON. BELLE RIVER. OSAKIS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KAT
The Minneapolis radar (KMPX), 183 km away, was scanning. The volume nearest the first event began at 09:04 UTC.
5 hail. Local standard time, as filed.
Hail turned the gound white.
Hail size was mainly nickel to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129335, 129337, 129338, 129339, 129341.